Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 5, 1997, 9:13 PM EST for Kent County, Ottawa County, Michigan. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 9:13 PM EST (02:13 UTC)
- Expired
- Apr 5, 1997, 10:15 PM EST
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:20 PM EST | Thunderstorm Wind | Coopersville, MI | |
| Apr 5, 9:30 PM EST | Thunderstorm Wind | Grattan, MI | |
| Apr 5, 9:35 PM EST | Thunderstorm Wind | East Grand Rapids, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 060212 RRA
SVRGRR
MIC081-139-060315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
913 PM EST SAT APR 5 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTHWESTERN LOWER MICHIGAN
...EASTERN OTTAWA COUNTY
...KENT COUNTY
AT 911 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY GRAND RAPIDS
DOPPLER RADAR 13 MILES SOUTHWEST OF GRAND RAPIDS OR 5 MILES WEST OF
JENISON MOVING EAST AT 40 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
WALKER AROUND 915 PM EST
WYOMING AROUND 915 PM EST
GRAND RAPIDS AROUND 920 PM EST
KENTWOOD AROUND 920 PM EST
SPARTA AROUND 920 PM EST
ROCKFORD AROUND 930 PM EST
CEDAR SPRINGS AROUND 935 PM EST
LOWELL AROUND 945 PM EST
AT 9 PM...THE HOLLAND AIRPORT REPORTED A WIND GUST TO 61 MPH WITH
THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH. PEOPLE OUTSIDE
SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG
BUILDING BUT STAY AWAY FROM WINDOWS.
TEW
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 11:51 AM EST, 9 hours 22 minutes earlier.
Area forecast discussion, Apr 5, 11:51 AM EST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1149 AM EST SAT APR 5 1997 KGRR REF LOOP SHOWING THE BAND OF STEADIER RAIN LIFTING NE AWAY FROM THE FA LATE THIS MORNING. THIS AREA OF PCPN IS JUST ALONG AND AHD OF A WEAK WARM FRONT THAT EXTENDS FROM MKG TO TOL. THIS FIRST WAVE OF PCPN WAS ASSOCIATED WITH AN INITIAL VORT MAX THAT EJECTED NE AWAY FROM THE PARENT UPPER LOW OVER SE WY. XPCT A BREAK IN THE STEADIER RAIN THIS AFTERNOON...THEREFORE WILL WORD FCST AS SCATTERED SHOWERS. THE NEXT UPSTREAM SHRTWV IS FCST TO ROTATE NE TWRD SW LWR THIS EVENING. THIS SHOULD BRING ANOTHER ROUND OF STEADIER RAIN TO MUCH OF THE FA THIS EVENING...ALONG WITH A CHANCE OF THUNDERTORMS... ESPECIALLY ACROSS SW LWR. WL LEAVE IN THE FCST THE MENTION OF A RUMBLE OF THUNDER AND GO WITH A CHANCE OF THUNDERSTORMS IN THE SW ZONES. TEMP FCST LOOKS OK...AS CLOUDS AND SHOWERS SHOULD KEEP A LID ON READINGS WARMING TOO MUCH. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:45 PM EST | Severe Thunderstorm Warning | GRR | Berrien | 45 min |
| Apr 5, 8:29 PM EST | Severe Thunderstorm Warning | GRR | Berrien, Cass, Van Buren | 61 min |
| Apr 5, 8:50 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 60 min |
| Apr 5, 9:45 PM EST | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Apr 5, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 62 min |
| Apr 6, 12:57 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Mecosta, Osceola | 63 min |
| Apr 6, 1:40 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 35 min |
| Apr 6, 1:59 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella, Mecosta, Montcalm | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.